It's not dangerous to take a beta blocker. Also, 10 mg of propranolol is a very low dose. Don't worry about getting a slightly slower heart rate at night.
On the other hand, an average of 81 isn't dangerously high, so you don't really have to take a beta blocker if you don't want to. It's up to you.
What I would do (instead of spending money on seeing a cardiologist just for a second opinion) is to try propranolol for some weeks. It's very possible it will reduce both the tachycardia and the ectopic beats. Propranolol also has some anxiolytic effects which can be useful.
If you are getting unacceptable side effects like low mood, low energy, cold hands and feet or shortness of breath, you can just quit taking them and tell your doctor.
My point is : when I used the Holter I had a very busy day, far from normal. I climbed lots of steps, I exercised, I walked a lot and etc, because I wanted my HR to go higher and maybe induce some Pvcs. I'm sure than in a normal day my average HR is a lot lower than 81. It's probably between 70-72 or maybe even less.
So, the doctor prescribed the beta blocker because he thought 14% of tachycardia was a little high, but I don't agree, even if I'm not doctor. If I had 14% of tachycardia and the HR always on the 140-150's it would be different. But the tachycardia here is anything above 100. So basically everytime you are walking in a moderate pace, the holter will call it tachycardia.
I tired propanelol. I built up resistance to it quick,which is common, so you have to ramp it up. It destroyed my sex drive, it's a non selective BB which means it blocks all adrenaline receptors. I was taking it for PVCs and also felt it was making it worse, not better.
So here's what could happen. You start taking it to lower your rate. At that dose it will become ineffective quickly. Then the rate goes up more, then you have to take more and more. Then something might happen and you want off it. Can't stop taking it cold turkey because you'll have a rebound effect and your rate will go even higher than it was before which could last weeks. Then you have to make sure you've got it with you... take a vacation or business trip? Better remember the Propanelol.
I don't really know enough about the results to make any suggestions on the tach stuff. I tried drugs for my relatively benign yet major annoying issue with PVCs and it just was not optimal due to resistance, rebound, and long term commitment.
As itdood said, propranolol is a non-selective beta blocker. Meaning it blocks adrenaline receptors in both the blood vessels and the heart. Also, propranolol is highly lipophile, so it will also block adrenaline receptors in the brain. Which can be helpful in the setting of anxiety, but it can unfortunately cause symptoms like depression, low energy and reduced sex drive. Many antidepressants work by increasing adrenaline in the brain.
Propranolol is by far the most potent beta blocker on the market, if measured in raw strength based on plasma concentrations, it's affinity to beta1-receptors (in the heart) is about 100 x higher than metoprolol and 400 x higher than atenolol. It binds to beta2-receptors in the blood vessels by almost triple the affinity compared to beta1-receptors. However, as bioavailability is very low, most of the dose taken will not reach the arteries and heart.
I never had any depression or loss of energy from propranolol. But I had one funny side effect; white coat hypertension. When taking propranolol, I had massive spikes in blood pressure during stress, even though my blood pressure at baseline is low. If I was stressed at the doctors office, I could easily have a blood pressure of 155/105 and sometimes even higher. Now, during stress, it's more in the 120/80 range, and without stress, 100/65. The reason is simple, propranolol blocks the vasodilating effects of adrenaline (beta2-receptors), leaving the vasoconstrictive effects (alpha receptors) unopposed. This can be useful if the problem is a racing heart and dilated blood vessels in response to adrenaline (like in POTS), but in my case it was just problematic. I could have a heart rate of 50 and ice cold hands and feet + high blood pressure in response to stress, which was not very healthy.
So, bottom line, I quit taking it.
Hi there. I had a different beata blocker for SVT and HBP . also took daily the following; isoptin (Verapramil 240MG) Doxasosin 8mg, and the BB Labetholol. The dose started at 2 x 200mg a day. It crept up to 12 a day. Yes 12 a day 2400mg ! The Pharmacist was even having a meltdown at that! And it did nothing for my BP. But you can imagine the sides. horrid.My heart rate went down to 70, but that was it. I am still investigating Adrenal issues for HBP .These drugs are often long term, so go seek a second opinion before you embark on a long term decision.Keep us posted
thank you all for your answers. I decided to spend some more money and listen to an opinion from a cardiologist. My problem here is: the beta blocker was prescribed because the doctor thinks my average HR is a little too high. He didn't give me any other reason for that. My Holter only showed 8 ectopics and nothing else. But as I said before, I'm 100% sure that my average HR in a "normal" day is a lot lower than that, probably 10 bpm less. I tried to explain this to him, but I think he didn't want to listen.
Anyway, thank you again for all your opinions, they're all very informative. I will listen to the cardiologist and then I come here again to keep you updated.
By the way, I was reading about PVCs and found some information about VT, I know it's a completely different thing, but I wanted to ask this:
How does a run of VT feels? When you have a fast HR and frequent ectopics (7-8 in a minute), even if they are isolated, can it be VT?
I'm asking this because I have some episodes of fast HR with runs of isolated PVCs which last about 3-4 minutes. The HR doesn't get high instantly and doesn't get slow instantly. I think it's just a PVC "attack" but I have no idea. Can you help me?
Isolated PVCs, no matter how many, are not related to VT.
VT is not isolated. It's a run of several PVCs in a row, with no normal beats between them.
I've never had VT (it's very rare in normal hearts), so I don't know the feeling. I guess it depends on how fast the VT is. It could vary from just the sensation of palpitations, to more severe symptoms like loss of consciousness.
For VT to persist and last for a long time (and become dangerous) you would need a re-entry circuit in the ventricles which the impulse could get "trapped" in. Those are typically scars after old heart attacks, or functional reentry from differences in repolarization through the ventricle (the latter is seen on a resting EKG).
Try to forget that you've ever read about VT.
thank you again for the technical explanation. Yes, I will just forget about it. Sometimes we read too much and that's bad. I often read a lot about PVCs because I try to find some patterns which are similar to mine and maybe people can share their experiences, especially people who managed to reduce the amount of them. But then you start reading about other arrhythmias in the same posts and you wonder if you ever had something similar.
I have PVCs for at least 20 years and they didn't kill me, so I will just try my best to ignore them
Thank you once again